Ohio, 2006

Lake-Effect Snow in Ohio, December 3 to 4, 2006

December 3 to 4, 2006 · NWS CLE · 1 event in 1 county or zone

A weak area of low pressure track through the northern Great Lakes and into upstate New York by the morning of the 4th. Northwest flow off of Lake Erie during this time brought lake effect snow to only a few counties throughout northeast Ohio and northwest Pennsylvania.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A weak area of low pressure track through the northern Great Lakes and into upstate New York by the morning of the 4th. Northwest flow off of Lake Erie during this time brought lake effect snow to only a few counties throughout northeast Ohio and northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 3, 9:10 PM EST, 50 minutes earlier.

Area forecast discussion, Dec 3, 9:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
910 PM EST SUN DEC 3 2006

.SHORT TERM UPDATE (TONIGHT)...
WILL SEND AND UPDATE TO REMOVE THE EVENING WORDING.  INITIAL IMPULSE
WAS TO CALL SKY CONDITION PC IN THE WEST BUT CLOSER EXAMINATION OF
THE LOW SATELLITE LOW CLOUD/FOG PRODUCT SHOWS EXPANDING LOW STRATUS
ACROSS THE AREA WHERE NORMAL IR DOES NOT SHOW.  OTHERWISE FORECAST
IS ON TRACK WITH SNOW SHOWERS DEVELOPING ACROSS THE AREA...MAINLY SE
OF THE LAKE...IN AN INCREASINGLY FAVORABLE ENVIRONMENT FOR LAKE
EFFECT OVERNIGHT.  UPDATED BUFKIT PROFILES CONTINUES TO SHOW A
DEEPENING MIXED LAYER BELOW A RISING INVERSION AS THE UPPER TROF
AXIS SWINGS THROUGH THE AREA. ALSO AFTER ABOUT 08-09Z TIME FRAME
TEMPERATURES IN THE AREA OF LIFT (3-6KFT) FINALLY COOL TO FAVORABLE
VALUES FOR DENDRITIC SNOW GROWTH.  ALSO BUFKIT SHOWING EXTREME
INSTABILITY BASED ON LAKE TEMPS. GVN THIS WL CONT WITH CRNT FCST FOR
THE OVERNIGHT.
&&

.AVIATION(00Z-24Z)...
COMBINATION OF COLDER AIR SPREADING OVR AREA AND UPR TROF AXIS MOVG
THRU TNGT WL TRIGGER LK EFCT SHSN TNGT WHICH WL LAST THRU MON MORN
TIL SETTLING DOWN TO MAINLY SCT FLURRIES FOR MON AFTN. HARDEST HIT
AREA WL BE XTRM NERN OH AND NW PA WHICH SHUD MNLY AFFECT ERI. CLE
AND YNG ON THE EDGE BUT THINK FOR THE MOST PART VSBYS IN THE
FLURRIES OR LGT SHSN WL MNLY BE 4 TO 6SM OR BETTER. CUD HV FEW BRIEF
PDS WHERE VSBYS GO IFR BUT DONT EXPECT TO LAST LONG ENUF TO PUT IN
TAF FCST.  REST OF TAF SITES SHUD MNLY SEE VFR VSBYS THRUT FCST PD.
SC OVR LWR MI WL CONT TO PUSH SE OVR NRN OH REST OF THIS EVE IN
RESPONSE TO UPR TROF MOVG THRU ALTHO MAY NOT FULLY REACH FDY. CIGS
IN THE SC SHUD GNLY RANGE FM 2500 TO 3500.

&&

.SHORT TERM(TONIGHT-TUESDAY)...
THE COLD FRONT IS THROUGH THE AREA. TEMPS EVEN TODAY HAVE STRUGGLED
TO RISE OUT OF THE 20S IN WESTERN OHIO WITH COLD ADVECTION ALOFT.
PLENTY OF SNOW SHOWERS OFF OF LAKE MICHIGAN INTO WESTERN
MICHIGAN...PROBABLY A LITTLE MORE THAN THE MODELS FORECASTED. THIS
IS A LITTLE CONCERNING AND A SIMILAR INCREASE IN SNOW MORE THAN THE
MODELS PREDICT WILL NEED TO BE WATCHED FOR IN THE SNOWBELT REGIONS
OF NE OH/NW PA. THE PROBLEM IS THAT THE REQUIRED ELEMENTS FOR
SIGNIFICANT LES ARE NOT COMING TOGETHER TONIGHT AT THE SAME TIME.
INITIALLY THIS EVENING...THE SHORT WAVE BACK OVER LAKE MICHIGAN WILL
PROVIDE WEAK SYNOPTIC LIFT FROM ASSOCIATED Q-VECTOR CONVERGENCE.
HOWEVER...AT THE SAME TIME...THE WIND DIRECTION IS ONLY MARGINALLY
FAVORABLE (AROUND 260 DEG) AND THE INVERSION IS BELOW 5000 FT. AS
THE COLDER AIR MOVES INTO THE REGION BEHIND THE SHORT WAVE AFTER
MIDNIGHT...THE INVERSION RISES SLIGHTLY AND THE BOUNDARY WINDS TURN
280-290 DEGREES...BUT WE LOSE THE SYNOPTIC SUPPORT FROM THE SHORT
WAVE AND THE LOW LVL FLOW BECOMES ANTICYCLONIC AS THE HIGH BUILDS
IN. THERE IS ALSO MORE DRY AIR ALOFT AND THE DENDRITIC SNOW GROWTH
IS NOT VERY FAVORABLE. SO...INEVITABLY THIS WILL END UP BEING A PURE
LES EVENT WITH COLD TEMPS ALOFT BUT VERY LITTLE ADDITIONAL SUPPORT
TO AIDE IN HIGHER SNOW AMOUNTS. FOR NOW...WL GO WITH SCT SNOW
SHOWERS BECOMING OCCASIONAL IN THE SNOWBELT AND GO WITH 2 TO LOCALLY
4 INCHES IN THE PRIMARY BELT. HAVE RAISED THE AMOUNT FROM PREVIOUS
FCSTS MAINLY DUE TO THE DECENT SNOW OVER MICHIGAN THAT WAS NOT FCST
AT ALL BY THE MODELS. HAVE A LOW CONFIDENCE OF THESE
ACCUMULATIONS...BUT THERE IS NOT ONE MITIGATING FACTOR OR ENHANCING
FACTOR FOR LES THAT OUTWEIGHS ANOTHER AT THIS TIME AND WITH MODEL
QPF AROUND 0.25 INCH AT BEST TONIGHT...A 17 TO 1 RATIO WOULD YIELD
AROUND 4 INCHES WHICH IS THE HIGHER END OF THE FCST. WILL GO WITH
1-3 INCHES NEAR THE LAKESHORE WITH THE BEST SNOW BEING IN THE HIGHER
ELEVATIONS. WILL ALSO GO WITH 1-2 INCHES FOR THE EAST SIDE OF
CLEVELAND DUE TO 290 DEG BEING FAVORABLE FOR SNOW IN EUCLID/ETC.
CERTAINLY SEEMS LIKE THERE WILL BE SOME MINOR SNOW ACCUMULATION FOR
MON MORNING RUSH HOUR IN THE SNOWBELT. EVENING AND MID SHIFTS WILL
NEED TO WATCH FOR HIGHER ACCUMULATIONS THOUGH...AS THE SNOW WILL
LIKELY BE DRY AND RELATIVELY FLUFFY WHICH MEANS THAT IT WILL NOT
TAKE A GREAT DEAL OF QPF TO SEE LARGER ACCUMULATIONS.

WILL CONTINUE WITH LIKELY POPS ON MONDAY FOR THE SNOW BELT. THE
INVERSION REMAINS AROUND 5000 FT ON MONDAY BUT STRONG DOWNWARD
SYNOPTIC MOTION AND DRY AIR ALOFT SHOULD LIMIT ACCUMULATIONS.
BOUNDARY WINDS WILL ALSO BE SHIFTING WHICH WILL KEEP THE SNOW
ACCUMULATIONS DOWN. WILL STILL GO WITH 1-3 INCHES ON MONDAY FOR THE
PRIMARY SNOW BELT.

MODELS START TO DIVERGE WITH THE EVOLUTION OF THE NEXT WAVE MOVING
THRU THE GREAT LAKES IN THE NW FLOW ALOFT. THE GFS SHOWS A STRONGER
INITIAL WAVE MON AFTN INTO MON NIGHT WHICH ALLOWS FOR THE WINDS TO
TURN SW MON AFTN BUT THEN QUICKLY TURN WEST MON NIGHT AND STAYING
THAT WAY INTO TUE BEFORE THE INFLUENCE FROM THE NEXT WAVE.
MEANWHILE...THE NAM SHOWS A WEAKER INITIAL WAVE MON AFTN/NIGHT AND
ALLOWS THE SFC RIDGE AXIS TO BE FURTHER EAST ON TUESDAY LEAVING SW
FLOW UP THE LONG AXIS OF THE LAKE TAKING MOST OF THE LES OFFSHORE.
UNFORTUNATELY...THIS TYPE OF SITUATION IS ALL OR NOTHING AS THE GFS
WOULD KEEP SNOW ALL NIGHT MONDAY NIGHT INTO TUESDAY FOR THE
SNOWBELT...WHILE THE NAM WOULD MOVE ANY BANDS OFFSHORE AND KEEP THEM
OFFSHORE THROUGH TUESDAY. WITH CONFIDENCE ON WIND DIRECTION BEING
LOW THAT FAR OUT INTO THE FCST...HAVE OPTED TO GO WITH CHC POPS ON
MON NIGHT FOR THE SNOWBELT...THEN GO LIKELY POPS ON TUE AS NCEP/HPC
PREFERS THE GFS SOLN WHICH DOES AGREE WITH THE UKMET.

ULTIMATELY...IT SEEMS LIKE ALTHOUGH THERE DOES NOT LOOK LIKE ANY
MAJOR ACCUMULATIONS IN ANY ONE FORECAST PERIOD FOR THE NEXT COUPLE
OF DAYS...THERE IS A POSSIBILITY THAT SEVERAL INCHES OF SNOW WILL
ADD UP IN SOME SPOTS IN THE SNOWBELT OVER THE NEXT COUPLE OF DAYS.

AS FOR THE REMAINDER OF THE AREA...WILL CARRY FLURRIES TONIGHT WITH
THE WEAK UPWARD MOTION FROM THE SHORT WAVE AND A FEW REPORTS OF
FLURRIES ALREADY AROUND THE AREA. OTHERWISE...WILL GO WITH A DRY
FCST FOR THE NEXT COUPLE OF DAYS FOR NON LAKE EFFECT AREAS...BUT IT
WOULD NOT BE SURPRISING IF THERE ARE SOME FLURRIES FROM TIME TO TIME.

TEMPS WILL BE COLDER THAN NORMAL TONIGHT AND MONDAY. TEMPS STRUGGLED
TO RISE INTO THE MID 30S OVER INDIANA TODAY AND EXPECT A SIMILAR
FATE OVER NORTHERN OHIO/NW PA ON MONDAY. HAVE LOWERED TEMPS ACROSS
THE BOARD ON MONDAY. TUESDAY WILL BE A LITTLE WARMER...BUT TEMPS
STILL ONLY IN THE UPPER 20S/LOWER 30S. LOWS EACH NIGHT WILL BE IN
THE TEENS EXCEPT LOWER 20S LAKESHORE.

&&

.LONG TERM(TUE NIGHT-SUNDAY)...
A FAST MOVING CLIPPER SYSTEM WILL MOVE THROUGH THE LAKES WED INTO
WED EVENING. THE GFS AND ECMWF SUGGEST ANOTHER SHOT OF COLD AIR
BEHIND THE SYSTEM WITH 850MB TEMPS LOWERING TO -14C BEHIND THE ARCTIC
FRONT ON THU. HOWEVER...JUST LIKE TONIGHT...STRONG SUBSIDENCE WILL
MOVE INTO THE REGION AS LARGE ARCTIC HIGH PRES BUILDS INTO THE
CONTINENTAL US. SO...ALTHOUGH THERE WILL BE LAKE EFFECT SNOW
SHOWERS...IT IS NOT EXPECTED THAT THEY WILL BECOME EXTREME DESPITE
VERY COLD 850MB TEMPS.

MAY SEE A BURST OF LAKE ENHANCED SNOW ON WED/WED EVENING WITH THE
INITIAL FRONTAL PASSAGE. WILL INCREASE POPS TO 50 PCT FROM CLE AND
EAST AND CHANGE WORDING FROM SNOW TO SNOW SHOWERS. WILL CONTINUE
WITH CHC POPS WED NIGHT ACROSS THE ENTIRE FORECAST AREA WITH FOCUS
ON THE SNOWBELT ONCE AGAIN. AS THE HIGH BUILDS IN...THE POPS WILL
REFLECT A MORE TYPICAL LAKE EFFECT SNOW STRUCTURE WITH 30-40 PCT
POPS IN THE SNOWBELT AND LITTLE POPS ELSEWHERE. WILL DRY OUT THE
AREA FRI NIGHT THRU SUNDAY WITH HIGH PRES OVERHEAD AND WARMING
ALOFT. TEMPERATURES WILL BRIEFLY WARM INTO THE MID 30S WED BEFORE
FALLING INTO THE 20S THU AND PERHAPS FRI. TEMPS ARE EXPECTED TO WARM
TO NORMAL VALUES BY SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM UPDATE...TK
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...ADAMS
Hazardous weather outlook, Dec 3, 5:42 AM EST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
542 AM EST SUN DEC 3 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
542 AM EST SUN DEC 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK CLIPPER WILL MOVE FROM MICHIGAN AND INTO OHIO THIS
AFTERNOON. SCATTERED LAKE EFFECT SNOW SHOWERS WILL DEVELOP LATE
THIS AFTERNOON WHICH WILL RESULT IN ANYWHERE FROM 1 TO LOCALLY 3
INCHES OF SNOW BY LATE TONIGHT...MAINLY IN THE SNOWBELT COUNTIES
EAST OF CLEVELAND TO ERIE PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-041200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
542 AM EST SUN DEC 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS OF
LAKE ERIE THROUGH THIS AFTERNOON. WESTERLY WINDS AT 15 TO 25 KTS
WILL GRADUALLY WEAKEN DURING THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Geauga

When
December 3, 10:00 PM EST to December 4, 11:00 AM EST
Where
Geauga forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

As a weak area of low pressure passed well north of the region, lake effect snow affected many counties across far northeast Ohio. However, trained snow spotter reports indicated that the heaviest lake effect snow fell across Geauga County with 6.5 inches reported in Chardon, and around 6 inches in Clardon Township.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9232.